Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 164, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2018, 9:57 PM CDT for Clark County, Meade County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 9:57 PM CDT (02:57 UTC)
- Expired
- May 30, 2018, 10:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 30, 9:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
884
WUUS53 KDDC 310257
SVRDDC
KSC025-119-310330-
/O.NEW.KDDC.SV.W.0164.180531T0257Z-180531T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
957 PM CDT WED MAY 30 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Meade County in southwestern Kansas...
Southwestern Clark County in southwestern Kansas...
* Until 1030 PM CDT
* At 957 PM CDT, a severe thunderstorm was located 11 miles north of
Knowles, or 12 miles west of Englewood, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ashland, Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10032 3716 10031 3724 9977 3700 9978
TIME...MOT...LOC 0257Z 266DEG 27KT 3704 10021
HAIL...1.00IN
WIND...60MPH
$$
TURNER2 follow-up statements
795
WWUS53 KDDC 310309
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1009 PM CDT WED MAY 30 2018
KSC025-119-310330-
/O.CON.KDDC.SV.W.0164.000000T0000Z-180531T0330Z/
Meade KS-Clark KS-
1009 PM CDT WED MAY 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES...
At 1008 PM CDT, a severe thunderstorm was located 6 miles west of
Englewood, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ashland, Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10029 3717 10022 3724 9977 3700 9978
TIME...MOT...LOC 0308Z 266DEG 27KT 3705 10010
HAIL...1.00IN
WIND...60MPH
$$
TURNER495
WWUS53 KDDC 310325
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1025 PM CDT WED MAY 30 2018
KSC025-119-310332-
/O.EXP.KDDC.SV.W.0164.000000T0000Z-180531T0330Z/
Meade KS-Clark KS-
1025 PM CDT WED MAY 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES WILL EXPIRE AT 1030 PM CDT...
The severe thunderstorm which prompted the warning is weakening
below severe limits. Therefore, the warning will be allowed to
expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas. A severe thunderstorm watch also remains in
effect until 500 AM CDT for southwestern Kansas.
LAT...LON 3700 10029 3717 10022 3724 9977 3700 9978
TIME...MOT...LOC 0322Z 266DEG 27KT 3706 9998
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:31 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 30, 5:31 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 531 PM CDT Wed May 30 2018 ...Updated Aviation... .UPDATE... Issued at 442 PM CDT Wed May 30 2018 Increasing confidence that a thunderstorm complex (MCS/squall line) will impact the southern half of SW KS (mainly along and south of US 50) tonight. Increased pop grids well into the likely category. Severe thunderstorms are anticipated, with the initial watch in effect for the SW zones through midnight. Added severe wording (damaging winds) to the southern zones as well, well into the overnight hours. 18z NAM/HRRR/ECMWF all agree complex will progress through the SE zones through sunrise Thursday. Widespread beneficial rainfall of 0.50-1.0 inch is expected, but the wind and hail threat will accompany the rainfall. && .SHORT TERM...(This evening through Thursday) Issued at 333 PM CDT Wed May 30 2018 Main concern is how storms will evolve tonight. Convection has already formed across the higher terrain of southern Colorado. Thoughts are is this convection will move across SE Colorado and into SW Kansas later tonight. Our air is warm and drier with steep low level lapse rates and associated DCAPE present. Therefore, think the primary threat with this will be thunderstorm outflows of 60 to 80 mph. Several meso models show a line segment moving through near the Oklahoma border after 00Z and through midnight. Hail will also be a concern, although should not be a big as yesterday with less favorable thermodynamics present. Tornado threat is very low. Good news in that the far southern counties should see another 0.5-1.5" of rain, particularly across Comanche and Barber counties. .LONG TERM...(Thursday night through Wednesday) Issued at 333 PM CDT Wed May 30 2018 The extended period is looks to be dry with warm to hot temperatures and only small chances of thunderstorms, if that. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 530 PM CDT Wed May 30 2018 Thunderstorms currently over SE Colorado and NE New Mexico will organize into a convective complex and track across the airports this evening. With confidence in model timing, added convective TEMPO groups for LBL/GCK/DDC. Outflow wind gusts of 45-55 kts are expected from the strongest activity, along with temporary reductions to IFR in heavy rain/small hail. Storms will be in the vicinity of DDC around 04z, clearing P28 by 09z Thursday. Kept the HYS TAF dry, with convection expected to pass to the south of HYS. Winds will be light and variable (less than 10 kts) outside of convection through tonight. Excellent flying weather is expected Thursday, with VFR/SKC and light and variable winds trending light E/SE. All airports will be dry with no convection Thursday afternoon/night. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 92 67 99 / 80 10 0 0 GCK 61 93 66 100 / 60 10 0 0 EHA 60 94 63 99 / 80 0 0 10 LBL 62 93 66 101 / 80 0 0 10 HYS 62 91 66 96 / 20 20 0 0 P28 66 92 70 99 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, May 30, 3:20 AM CDT, 18 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 320 AM CDT Wed May 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-311000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 AM CDT Wed May 30 2018 /220 AM MDT Wed May 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Areas of Fog early this morning will locally reduce visibilities to less than 1/2 mile at at times through 9 am. Strong to severe thunderstorms will be possible early tonight south of the Arkansas river. Hail up to the size of Golf ball size, wind gusts of 60 to 70 mph, and brief periods of heavy rainfall will be the main hazards. An isolated tornado or two can not be completely ruled out near the Oklahoma border in southwest Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Fog: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Highs Friday are expected to range from the upper 90s to around 100 degrees across southwest and south central Kansas. Heat index values in portions of south central Kansas of 100 to near 103 will be possible. Days 2-7 Hazards ---------------- * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early tonight south of a Johnson City to Medicine Lodge line && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 30, 7:41 PM CDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 741 PM CDT WED MAY 30 2018 KSZ061-062-074>076-084-085-310145- Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS- Morton KS- 741 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON... SOUTH CENTRAL KEARNY...SOUTHWESTERN FINNEY...GRANT...STANTON... STEVENS AND WESTERN HASKELL COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 740 PM CDT/640 PM MDT/, Doppler radar was tracking a group of thunderstorms, moving east/northeast at 30 mph into Morton and Stanton counties. Dime size hail and wind gusts of 50 to 55 mph with blowing dust will be possible with this storm. Locations impacted include... Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Moscow, Manter, Richfield, Ryus, Big Bow, Feterita, Wilburton, Cave, Hickok, Woods and The Saunders Elevator. A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. LAT...LON 3700 10203 3774 10204 3774 10108 3700 10107 TIME...MOT...LOC 0040Z 245DEG 27KT 3703 10197 Reynolds
Special weather statement, May 30, 8:15 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Dodge City KS 815 PM CDT WED MAY 30 2018 KSZ076-077-085>087-310215- Gray KS-Seward KS-Meade KS-Stevens KS-Haskell KS- 815 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...WESTERN MEADE... SOUTHEASTERN STEVENS...SOUTHWESTERN GRAY AND HASKELL COUNTIES UNTIL 915 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near Woods, moving northeast at 35 mph. Dime size hail, blowing dust and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Liberal, Sublette, Satanta, Kismet, Copeland, Tice, Hayne and Plains. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3700 10108 3763 10108 3764 10046 3700 10042 TIME...MOT...LOC 0114Z 244DEG 29KT 3715 10107 Reynolds
Special weather statement, May 30, 9:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
934 PM CDT WED MAY 30 2018
KSZ084-085-310330-
Stevens KS-Morton KS-
934 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND NORTHWESTERN STEVENS
COUNTIES UNTIL 1030 PM CDT...
At 934 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Elkhart, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.
LAT...LON 3733 10203 3739 10155 3700 10155 3699 10161
3699 10204
TIME...MOT...LOC 0234Z 247DEG 37KT 3705 10204
ReynoldsLocal storm report, May 30, 9:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST 1 NW ULYSSES 37.60N 101.37W
05/30/2018 M58 MPH GRANT KS MESONET
MESONET STATION KULS, 1 NW ULYSSES.
&&
LCRSpecial weather statement, May 30, 9:48 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 948 PM CDT WED MAY 30 2018 KSZ043-310330- Scott KS- 948 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 1030 PM CDT... At 948 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Scott City, moving east at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Grigston, Manning, Scott State Lake and Modoc. LAT...LON 3870 10072 3834 10072 3830 10112 3870 10113 TIME...MOT...LOC 0248Z 258DEG 17KT 3851 10099 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:41 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 64 min |
| May 30, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 45 min |
| May 30, 8:15 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 60 min |
| May 30, 9:34 PM CDT | Special Weather Statement | DDC | Morton | 56 min |
| May 30, 9:48 PM CDT | Special Weather Statement | DDC | Scott | 42 min |
| May 30, 10:41 PM CDT | Special Weather Statement | DDC | Kiowa | 49 min |
| May 30, 11:00 PM CDT | Special Weather Statement | DDC | Pratt | 45 min |
| May 30, 11:04 PM CDT | Special Weather Statement | DDC | Comanche | 56 min |
| May 30, 11:29 PM CDT | Special Weather Statement | DDC | Barber, Pratt | 61 min |
| May 30, 11:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 46 min |
| May 31, 12:00 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 45 min |
| May 31, 1:57 PM CDT | Heat Advisory | DDC | Barber, Clark, Comanche | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.